Missouri, 2023

Strong Wind in Missouri, March 31, 2023

March 31, 2023 · NWS PAH · 9 events in 9 counties and zones

A 992-mb surface low over western Iowa deepened as it moved into the upper Mississippi Valley. Over most areas except Mississippi and New Madrid Counties, strong southwest winds ahead of a trailing cold front gusted from 40 to 55 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A 992-mb surface low over western Iowa deepened as it moved into the upper Mississippi Valley. Over most areas except Mississippi and New Madrid Counties, strong southwest winds ahead of a trailing cold front gusted from 40 to 55 mph. The peak measured wind gusts at airport sites included 53 mph at Cape Girardeau and 46 mph at Poplar Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 5:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 31, 5:35 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
635 AM CDT Fri Mar 31 2023

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Saturday night)
Issued at 312 AM CDT Fri Mar 31 2023

There is increasing concern for severe weather this afternoon and
early tonight. The models have continued to trend more unstable
with this upcoming storm system. Over the past few days, the
models have gradually backed off on the coverage of rain today.
There are even some indications in model soundings that a few
intervals of sunshine will occur. This has resulted in a warmer
and more unstable situation. 00z href and nam capes have increased
to 1000 to 1500 j/kg as far east as a kmdh to kpah line. These
values are in a timeframe from about 20z to 02z, or 3 pm to 9 pm
cdt today.

As an intense 500 mb shortwave moves northeast across the Missouri
Valley this afternoon, an associated cold front will move into se
Missouri and srn Illinois. The front will be moving into a moist
environment with sfc dew points in the lower to mid 60s. Shear
will be extremely strong. The 0 to 3 km helicity based on the 00z
href will be around 400 during the event. 500 mb winds will be
increasing to 80 to 90 knots this evening. Storm motions will be
extremely fast, up to around 70 mph based on gfs bufkit
calculations.

Cam model output is highly variable as far as the exact timing and
location of storms. There will likely be an extended period of
rain-free conditions today. Storms should initiate near the front
around mid afternoon over the Ozark foothills region. Storms will
develop rapidly east across southern IL, west Kentucky, and sw
Indiana late this afternoon and early this evening. All the models
have the storms exiting western KY by midnight.

Simulated reflectivity from the cam models indicates the
convective mode will be supercellular with the initial round of
storms. The hrrr and a few other cams indicate a linear convective
system will follow along the cold front itself. The model
soundings still indicate weaker buoyancy over southwest Indiana
and northwest KY, which may or may not be enough to disrupt the
organization of the convection in those areas. The highest
probabilities of strong tornadoes remain over se Missouri,
southern Illinois, and southwest Kentucky. However, this is a
potentially dangerous situation for all areas given the magnitude
of the shear. Large hail appears likely with the initial round of
storms, when 500 to 700 mb lapse rates will be at or above 8
degrees Celsius/km.

Gradient winds are still a concern, and a Wind Advisory has been
expanded across the remainder of the area. Winds of 50 knots are
forecast down to 925 mb today and early tonight. Low level lapse
rates are forecast to steepen ahead of the storms this afternoon
and evening. Surface gusts to 40 or 45 mph are likely outside of
storms. There should be a lull in the winds overnight, then winds
will increase on Saturday with daytime heating. Another Wind
Advisory may be needed for Saturday. Mainly sunny skies are
expected Saturday, except for an area of low clouds wrapping
around the storm system into southwest Indiana, nw Kentucky, and
se Illinois.

Saturday night will be clear and chilly with lows in the 30s and
light winds.

.LONG TERM...(Sunday through Thursday)
Issued at 312 AM CDT Fri Mar 31 2023

The long term part of the forecast will begin on a quiet note Sunday
as the region will be under mild zonal flow. High temperatures will
reach the lower to middle 60s under mostly sunny skies. Low
temperatures Sunday night will fall into the upper 40s to lower 50s
with increasing clouds. A weak ripple in the zonal H5 flow will kick
off isolated to scattered light rain showers with possibly a rumble
of thunder Monday into Monday night. Despite the clouds and PoPs,
warm southerly flow will be on the increase. High temperatures will
reach the upper 60s to lower 70s, with dew point temperatures
inching into the upper 50s to lower 60s.

Our next chance of organized thunderstorm activity will be Tuesday
into Wednesday. There is still a lot of uncertainty regarding how
significant the severe weather risk will be, or even the timing of
when this could occur. However, what does appear likely is that
another potent surface low will develop Monday into Tuesday on the
lee side of the Rocky Mountains and rapidly deepen as is moves
northeast into the Upper Midwest. This system will allow a broad
warm sector with plenty of low level moisture and instability to
advect into the region by Tuesday. High temperatures Tuesday will
climb to some of the warmest values of the season, in the upper 70s
to lower 80s, with noticeable dew point values in the middle to
upper 60s. Depending on the timing of the forcing mechanisms to
initiate storms, another round of potentially strong to severe
storms will be possible Tuesday afternoon into Tuesday night or
early Wednesday morning. In its last Day 4-8 Outlook, SPC had most
of the CWA under a slight risk, with an enhanced risk of severe
thunderstorms across southeast Missouri on Tuesday. Have not seen
anything to suggest that outlook will significantly change, so will
keep the ongoing messaging as-is for this event.

Forecast confidence decreases for Wednesday and Thursday owning to
timing differences among the model guidance. Some models bring a
strong cold front through the area Wednesday morning, followed by
dry conditions through Thursday. Others are slower with the frontal
progression, allowing for more thunderstorms activity to develop
along the cold front Wednesday afternoon into Wednesday night.
Additionally, following this system, there are hints of another
system arriving late Thursday into Friday. The NBM initialization
just spreads out the timing among the guidance, so the end result is
a broad period of mainly chc PoPs Wednesday through Thursday.
Suspect that there will be significant dry periods during this time,
but confidence in any one solution was too low to try to make major
adjustments. High temperatures are forecast to reach the upper 60s
to lower 70s on Wednesday, followed by cooler conditions Thursday,
with high temperatures confined to upper 50s to lower 60s.

&&

.AVIATION...
Issued at 635 AM CDT Fri Mar 31 2023

The first round of precipitation is ending from west to east across
the Mississippi Valley early this morning. The widespread showers
and isolated embedded thunderstorms have moistened the atmosphere
enough that widespread mvfr cigs are expected for most of today.

The second round of convection will be more intense, with
potentially some strong to severe thunderstorms. This round will be
later this afternoon into this evening. The tafs contain a tempo
group that represents our best estimate of when the strongest storms
will occur. Another issue will be strong south to southwest winds,
which will be over 50 kt at 3k feet agl. Surface gusts will increase
to 35 knots or better today, continuing into this evening.

VFR conditions and gusty winds are expected following the frontal
passage after 06z Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for
     ILZ075>078-080>094.

MO...Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for
     MOZ076-086-087-100-107>112-114.

IN...Wind Advisory from 1 PM CDT /2 PM EDT/ this afternoon to 1 AM
     CDT /2 AM EDT/ Saturday for INZ081-082-085>088.

KY...Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for
     KYZ001>022.

&&

SHORT TERM...MY
LONG TERM...DWS
AVIATION...MY
Hazardous weather outlook, Mar 31, 2:40 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 AM CDT Fri Mar 31 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-010845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 AM CDT Fri Mar 31 2023 /440 AM EDT Fri Mar 31 2023/

...Potential Outbreak Of Severe Thunderstorms Including A Few
Strong Tornadoes This Afternoon And Early Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists for scattered to numerous severe
thunderstorms this afternoon and early tonight. The highest risk
is from mid afternoon through late evening. A few long-track
strong tornadoes cannot be ruled out, mainly from southeast
Missouri eastward across southern Illinois and southwest Kentucky.
Large hail and damaging winds are also significant hazards.
The storms will race east-northeast at up to 70 mph. This is a
potentially dangerous situation. Remain alert for weather watches
and warnings.

Outside of thunderstorms, all areas can expect southwest winds
will increase to 20 to 30 mph with gusts to 40 to 50 mph. A Wind
Advisory is in effect for this afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds on Saturday could gust to 40 mph at times,
especially in southwest Indiana, northwest Kentucky, and
southeast Illinois.

A chance of thunderstorms returns to the forecast Tuesday into
Wednesday. Strong to severe thunderstorms cannot be ruled out
sometime during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MY/DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Bollinger forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Carter forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Ripley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Butler forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Cape Girardeau forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
March 31, 9:00 AM CST to 10:00 PM CST
Where
Scott forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085265, 1085266, 1085267, 1085268, 1085269, 1085270, 1085271, 1085272, 1085273.